Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 3, NWS Des Moines, IA

March 28, 2020Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 28, 2020, 9:55 AM CDT for Davis County, Wapello County, Iowa. It took effect at Mar 29, 2020, 1:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 9:55 AM CDT (14:55 UTC)
In effect from
Mar 29, 2020, 1:00 AM CDT
Expired
Mar 28, 2020, 9:27 PM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.30 ft at Mar 28, 2020, 8:00 AM CDT.

actionminormoderate81012141603/2803/2903/30
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

167 
WGUS43 KDMX 281455
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
955 AM CDT Sat Mar 28 2020

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC051-179-291454-
/O.NEW.KDMX.FL.W.0003.200329T0600Z-200331T1500Z/
/OTMI4.1.ER.200329T0600Z.200329T1800Z.200330T1500Z.NO/
955 AM CDT Sat Mar 28 2020

...Flood Warning in effect until Monday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until Monday morning.
* At  9:50 AM Saturday the stage was 11.2 feet, or 0.3 feet below 
  Flood Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue 
  rising to 11.8 feet, or 0.3 feet above Flood Stage, Sunday 
  afternoon. Then begin falling and go below Flood Stage Monday 
  morning.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit 
  Run Road.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$
1 follow-up statement
163 
WGUS83 KDMX 290227
FLSDMX

Flood Statement
National Weather Service Des Moines IA
927 PM CDT Sat Mar 28 2020

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC051-179-290257-
/O.CAN.KDMX.FL.W.0003.000000T0000Z-200331T1500Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
927 PM CDT Sat Mar 28 2020

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* At 9:20 PM Saturday the stage was 11.1 feet, or 0.4 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 11.2 feet. Will continue to 
  fall to 11.1 feet by Monday morning.
* Impact...At 11.0 feet, Bear Creek reaches bankfull.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

Ansorge

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:42 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 28, 6:42 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Sat Mar 28 2020

.DISCUSSION.../Today through Friday/
Issued at 357 AM CDT Sat Mar 28 2020

Very active 18-24 hours ahead as upper system in the southwest
United States ejects towards Iowa and closes off into tonight.
Currently, strong warm advection into central and southern Iowa
with 850mb front lifting into the state. Scattered convection has
developed across the southern Iowa on the instability gradient as
it lifts north into the state. Some of the stronger storms are
marginally severe with quarter hail along with heavy rainfall.
This initial activity is expected to pull quickly eastward through
sunrise as the low level jet veers into Illinois. The moist low
levels and light surface winds have also led to widespread dense
fog along and south of Highway 30 as well early this morning and
have issued a Dense Fog Advisory through 9 AM.

A secondary surge of warm advection and theta-e advection is
expected mid morning ahead of the main wave with another round of
showers and thunderstorms spreading north across the forecast area.
This activity will be on the nose of the warm sector which will lift
rapidly into southern and central Iowa approaching the I-80 corridor
by 18Z. Meanwhile, a dryline/trof axis will be approaching from the
southwest and pushing northeast through the state during the
afternoon. This is a climatologically favorable setup for a threat
of tornadoes in Iowa this time of year and will need to be monitored
closely as the day progresses.  These events often have little
insolation, maybe an hour or so but with steep lapse rates and
backed winds ahead of the dryline/trof, these low topped storms
really pack a punch. The window will be relatively narrow this
afternoon as the dryline rapidly pinches off the warm sector across
the forecast area but the soundings in the warm sector are rather
impressive.  The 21Z HRRR sounding at KALO has a 0-3KM helicity of
583 m2/s2 with a CAPE in that layer of 140 J/KG so parcels should
get a decent low level acceleration. The narrow enhanced outlook
into the east central forecast area is well placed and could even
see it go to a higher category should the forecast pan out. All
persons and government agencies with activities in central Iowa
today, especially east of I-35 should pay close attention for the
potential of tornadoes as the afternoon approaches.

The threat is expected to diminish quickly by the evening as the
dryline/trof passes completely across the forecast area.  Meanwhile,
strong southwest winds are expected in southern Iowa behind the trof
axis and may approach advisory criteria and this will need to be
monitored.  In the far northwest, the deformation precipitation
associated with the system will be nearby with steady showers
through the day into the evening.  The surface low is forecast to
pass through the forecast area this evening and exit to the
northeast overnight with central pressure dropping below 990mb.
Winds are expected to increase from the west to northwest overnight
with gusts and sustained winds approaching or exceeding advisory
criteria.  Have included an advisory in the far west into tonight
where the initial surge is expected and will let later forecast
expand as necessary.  Some snow may occur in the far north as the
cold advection increases, although any amounts would be rather
light, an inch or less.

Winds will remain strong into Sunday as the system slowly pulls away
although temperatures are forecast to remain near normal despite the
cold advection.  The next system approaches Monday night into
Tuesday, although the bulk of moisture and forcing remain south of
the state.  A quick moving system is forecast to bring some light
precipitation to the state on Wednesday but amounts are expected to
be light.  Temperatures are expected to be at or above normal early
in the week but falling below normal by the end as northwest flow
aloft develops.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 642 AM CDT Sat Mar 28 2020

Generally poor aviation conditions for much of the forecast with
low ceilings and poor visibilities this morning. Strong to severe
thunderstorms are expected into this afternoon and early evening.
Strong winds fields are also expected later this afternoon into
the overnight with surface gusts of up to 45kts at times
overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for IAZ046>050-
058>062-071>075-081>086-092>097.

Wind Advisory from 10 PM this evening to 4 AM CDT Sunday for
IAZ004-015-023-033-034-044>046-057-058-070-071-081-092.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Mar 28, 3:30 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 AM CDT Sat Mar 28 2020

IAZ047>050-059>062-072>075-082>086-093>097-290830-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
330 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Dense Fog Advisory has been issued for the area through this
morning. Please refer to weather.gov/desmoines for further
details.

Thunderstorms are likely this morning and into the afternoon
hours. A few of these storms may be strong over portions of
southern and into eastern Iowa. Hail and damaging wind gusts are
the primary threats, although a tornado cannot be ruled out during
the afternoon.

Strong winds develop today into tonight. Gusts of 35 to 45 mph
are possible at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ005>007-016-017-024>028-035>039-290830-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
330 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely this morning and into the afternoon
hours. A few of these storms may be strong over portions of
southern and into eastern Iowa. Hail and damaging wind gusts are
the primary threats, although a tornado cannot be ruled out during
the afternoon.

Strong winds develop Saturday into Saturday night. Gusts of 35+ mph
are possible at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-290830-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Taylor-
330 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory has been issued for the area for late tonight
through early Sunday. Please refer to weather.gov/desmoines for
further details.

Thunderstorms are likely this morning and into the afternoon
hours. A few of these storms may be strong.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory has been issued for the area through early Sunday.
Please refer to weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Hagenhoff

In the hours before

Special weather statement, Mar 28, 4:56 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
456 AM CDT Sat Mar 28 2020

IAZ075-281015-
Mahaska IA-
456 AM CDT Sat Mar 28 2020

...Up to Nickel Hail North of Oskaloosa...

At 455 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oskaloosa, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
North and northeast of Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 9272 4138 9277 4151 9241 4136 9241
TIME...MOT...LOC 0955Z 246DEG 48KT 4137 9265

Cogil

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:07 AM CDTSevere Thunderstorm WarningDMXMonroe, Wapello23 min
Mar 28, 2:18 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more7 min
Mar 28, 2:28 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more9 hr
Mar 28, 2:59 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more34 hr
Mar 28, 4:56 AM CDTSpecial Weather StatementDMXMahaska19 min
Mar 28, 10:29 AM CDTSpecial Weather StatementDMXMarion46 min
Mar 28, 10:35 AM CDTSpecial Weather StatementDMXMahaska40 min
Mar 28, 1:31 PM CDTSpecial Weather StatementDMXAdams44 min
Mar 28, 2:01 PM CDTSpecial Weather StatementDMXAdair44 min
Mar 28, 2:24 PM CDTTornado Warning Tornado observedDMXAdair, Guthrie, Madison27 min
Mar 28, 3:49 PM CDTSpecial Weather StatementDMXHamilton, Wright41 min
Mar 28, 3:51 PM CDTSpecial Weather StatementDMXHancock39 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Wright31 min
Mar 28, 4:10 PM CDTTornado WarningDMXJasper, Marshall, Story35 min
Mar 28, 4:38 PM CDTSpecial Weather StatementDMXHancock, Winnebago37 min
Mar 28, 4:38 PM CDTTornado WarningDMXMarshall22 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster38 min
Mar 28, 5:54 PM CDTTornado WarningDMXBlack Hawk17 min
Mar 28, 6:02 PM CDTTornado WarningDMXBlack Hawk9 min

Nearby

River Flood Warnings in Iowa, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.